Reversible increase in serum α-fetoprotein content associated with hepatic dysfunction during chemotherapy for seminoma

Jean L Grem, D. L. Trump

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Serial monitoring of the serum content of the β subunit of human chorionic gonadotropin (βhCG) and α-fetoprotein (αFP) is useful in the initial staging of germ cell tumors and assessing the response to treatment. An increase in either marker during or following treatment almost always heralds disease progression and indicates the need for additional therapy. We report two patients in whom substantial increases in the serum content of AFP occurred during chemotherapy for advanced seminoma. Hepatic dysfunction was present in both patients; in one patient, a chronic carrier of hepatitis B virus, the liver dysfunction was associated with reactivation of hepatitis B manifested by anicteric hepatitis and hepatitis B e antigen positivity. Marked tumor regression had occurred in both patients, and chemotherapy was discontinued in spite of the elevated αFP level. The αFP content in the serum gradually returned to normal, and hepatic dysfunction resolved. Both patients remain free of disease 15 and 17 months following the last chemotherapy treatment. These cases illustrate that hepatic dysfunction and αFP production may occur during chemotherapy and that increases in serum αFP content must be interpreted with caution since the elevated αFP level does not always indicate progression of germ cell tumors.

Original languageEnglish (US)
Pages (from-to)41-45
Number of pages5
JournalJournal of Clinical Oncology
Volume4
Issue number1
DOIs
StatePublished - Jan 1 1986

Fingerprint

Fetal Proteins
Seminoma
Drug Therapy
Liver
Serum
Germ Cell and Embryonal Neoplasms
Hepatitis B e Antigens
Chronic Hepatitis B
Chorionic Gonadotropin
Therapeutics
Hepatitis B
Hepatitis B virus
Hepatitis
Disease Progression
Liver Diseases
Neoplasms

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this

Reversible increase in serum α-fetoprotein content associated with hepatic dysfunction during chemotherapy for seminoma. / Grem, Jean L; Trump, D. L.

In: Journal of Clinical Oncology, Vol. 4, No. 1, 01.01.1986, p. 41-45.

Research output: Contribution to journalArticle

@article{d0585f1b5f9f40af92668fe4c37ea88e,
title = "Reversible increase in serum α-fetoprotein content associated with hepatic dysfunction during chemotherapy for seminoma",
abstract = "Serial monitoring of the serum content of the β subunit of human chorionic gonadotropin (βhCG) and α-fetoprotein (αFP) is useful in the initial staging of germ cell tumors and assessing the response to treatment. An increase in either marker during or following treatment almost always heralds disease progression and indicates the need for additional therapy. We report two patients in whom substantial increases in the serum content of AFP occurred during chemotherapy for advanced seminoma. Hepatic dysfunction was present in both patients; in one patient, a chronic carrier of hepatitis B virus, the liver dysfunction was associated with reactivation of hepatitis B manifested by anicteric hepatitis and hepatitis B e antigen positivity. Marked tumor regression had occurred in both patients, and chemotherapy was discontinued in spite of the elevated αFP level. The αFP content in the serum gradually returned to normal, and hepatic dysfunction resolved. Both patients remain free of disease 15 and 17 months following the last chemotherapy treatment. These cases illustrate that hepatic dysfunction and αFP production may occur during chemotherapy and that increases in serum αFP content must be interpreted with caution since the elevated αFP level does not always indicate progression of germ cell tumors.",
author = "Grem, {Jean L} and Trump, {D. L.}",
year = "1986",
month = "1",
day = "1",
doi = "10.1200/JCO.1986.4.1.41",
language = "English (US)",
volume = "4",
pages = "41--45",
journal = "Journal of Clinical Oncology",
issn = "0732-183X",
publisher = "American Society of Clinical Oncology",
number = "1",

}

TY - JOUR

T1 - Reversible increase in serum α-fetoprotein content associated with hepatic dysfunction during chemotherapy for seminoma

AU - Grem, Jean L

AU - Trump, D. L.

PY - 1986/1/1

Y1 - 1986/1/1

N2 - Serial monitoring of the serum content of the β subunit of human chorionic gonadotropin (βhCG) and α-fetoprotein (αFP) is useful in the initial staging of germ cell tumors and assessing the response to treatment. An increase in either marker during or following treatment almost always heralds disease progression and indicates the need for additional therapy. We report two patients in whom substantial increases in the serum content of AFP occurred during chemotherapy for advanced seminoma. Hepatic dysfunction was present in both patients; in one patient, a chronic carrier of hepatitis B virus, the liver dysfunction was associated with reactivation of hepatitis B manifested by anicteric hepatitis and hepatitis B e antigen positivity. Marked tumor regression had occurred in both patients, and chemotherapy was discontinued in spite of the elevated αFP level. The αFP content in the serum gradually returned to normal, and hepatic dysfunction resolved. Both patients remain free of disease 15 and 17 months following the last chemotherapy treatment. These cases illustrate that hepatic dysfunction and αFP production may occur during chemotherapy and that increases in serum αFP content must be interpreted with caution since the elevated αFP level does not always indicate progression of germ cell tumors.

AB - Serial monitoring of the serum content of the β subunit of human chorionic gonadotropin (βhCG) and α-fetoprotein (αFP) is useful in the initial staging of germ cell tumors and assessing the response to treatment. An increase in either marker during or following treatment almost always heralds disease progression and indicates the need for additional therapy. We report two patients in whom substantial increases in the serum content of AFP occurred during chemotherapy for advanced seminoma. Hepatic dysfunction was present in both patients; in one patient, a chronic carrier of hepatitis B virus, the liver dysfunction was associated with reactivation of hepatitis B manifested by anicteric hepatitis and hepatitis B e antigen positivity. Marked tumor regression had occurred in both patients, and chemotherapy was discontinued in spite of the elevated αFP level. The αFP content in the serum gradually returned to normal, and hepatic dysfunction resolved. Both patients remain free of disease 15 and 17 months following the last chemotherapy treatment. These cases illustrate that hepatic dysfunction and αFP production may occur during chemotherapy and that increases in serum αFP content must be interpreted with caution since the elevated αFP level does not always indicate progression of germ cell tumors.

UR - http://www.scopus.com/inward/record.url?scp=0022621572&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022621572&partnerID=8YFLogxK

U2 - 10.1200/JCO.1986.4.1.41

DO - 10.1200/JCO.1986.4.1.41

M3 - Article

VL - 4

SP - 41

EP - 45

JO - Journal of Clinical Oncology

JF - Journal of Clinical Oncology

SN - 0732-183X

IS - 1

ER -